Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Great Falls, MT

April 25, 2017Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Apr 25, 2017, 2:21 PM MDT for Cascade County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2017, 2:21 PM MDT (20:21 UTC)
Expired
Apr 25, 2017, 2:45 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 3 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS85 KTFX 252021
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT TUE APR 25 2017

MTZ012-013-049-252045-
Chouteau-Cascade-Eastern Teton-
221 PM MDT TUE APR 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN 
TETON...WEST CENTRAL CHOUTEAU AND CENTRAL CASCADE COUNTIES...

At 218 PM MDT, radar indicated several thunderstorms were located 
along a line extending from near Power to 12 miles southeast of 
Cascade. Movement was east at 20 mph.

Locally heavy rain, winds in excess of 30 mph and pea size hail are 
possible with these storms.

Locations impacted include...
Great Falls, Malmstrom Air Force Base, Eden, Vaughn, First Peoples 
Buffalo Jump State Park and Ulm.

This also includes the following highways... 
 interstate 15 between mile markers 260 and 311.
 highway 87 between mile markers 4 and 10.
 highway 89 between mile markers 90 and 7.

LAT...LON 4791 11123 4709 11115 4702 11116 4705 11163
      4782 11172
TIME...MOT...LOC 2018Z 266DEG 16KT 4776 11163 4713 11156 

$$

mpj

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Apr 25, 12:00 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 25, 12:00 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1200 PM MDT Tue Apr 25 2017

.UPDATE...

Numerous light showers and areas of rain continue to drift east
across N-central MT. Low clouds are producing areas of dense fog,
especially at elevations above around 3500 feet. Snow continues
over far southwest Montana, generally at and above mountain pass
level. Web cams indicate roads remain wet. The winter weather
advisory in effect for this are remains in effect, but remains set
to expire at noon. Short term model guidance indicates another
band of rain showers expected to develop later this afternoon
across N-central MT, associated with the shortwave trough
presently located upstream over the Canadian Rockies. Updated the
forecast to add widespread mid-elevation fog, and raised POPs/QPF
over N-central MT this afternoon. PN

&&

.AVIATION...
Updated 1800Z.

Abundant moisture for widespread cloudiness through the period as
several waves ripple through the area. CIGS should tend toward VFR
or MVFR, but lower CIGS are possible at times. In addition, periods
of rain showers, mountain snow showers, and mountain obscuration are
expected. Isolated thunderstorms are possible this afternoon and
early evening, but confidence in a storm impacting an aerodrome is
low. Britton

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT Tue Apr 25 2017/

Today through Wednesday...Mostly cloudy skies will persist across
the CWA and snow levels should continue to fluctuate between roughly
5000 and 6000 feet MSL. As one shortwave trough exits Southwest MT
to the south and east this morning, bands of steadier snow should
diminish over that area by late morning. The winter weather advisory
until noon today for southern Gallatin County was expanded to
include southern Madison and Beaverhead counties, including Raynolds
Pass and Monida Pass. Slick, snow-covered roadways should linger in
these areas this morning. Another shortwave trough will skirt the
international border and Hi-Line today as it also moves generally
southward and eastward. Accordingly, scattered showers are expected
with the passage of this disturbance, especially over North-Central
MT. In addition, isolated thunderstorms are possible late this
morning through early evening and may move slowly once again,
resulting in localized swaths of heavier rainfall. Subtle shortwave
high pressure ridging and boundary layer stabilization via nocturnal
cooling should result in drier weather later this evening into
Wednesday morning. Thereafter, the potential for scattered showers
and isolated thunderstorms will increase late Wednesday morning
through afternoon as another disturbance overspreads the CWA from
the west. Near-normal lows and slightly below-normal highs are
expected through Wednesday.
Jaszka

Wednesday night through Tuesday...An overall unsettled weather
pattern will reside over the region during the extended period.
Light rain from Wednesday afternoon will continue through Wednesday
night. The rain could change to snow by Thursday morning at lower
elevations. However, the latest models indicate some precipitation
to continue into the day on Thursday, but some breaks in the
precipitation are possible, especially along/west of I-15.
Scattered/likely areas of precipitation will then continue Thursday
night through Monday, with the lowest chance for precipitation being
Sat/Saturday night. By Tuesday of next week, the GFS model progs a
fairly deep upper level trof of low pressure to develop over the
region, resulting in a fairly good spring snowstorm over Central MT.
However, it is too early to feel confident in this storm at this
time. Otherwise cool afternoon temperatures on Thursday and Friday
will warm a touch over the weekend, only to cool a bit by next
Tuesday.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  33  54  36 /  30  30  40  60
CTB  44  31  51  35 /  60  40  50  60
HLN  53  35  55  36 /  30  20  40  70
BZN  48  31  53  34 /  80  20  50  90
WEY  39  21  40  27 /  90  30  60  90
DLN  48  33  51  32 /  40  10  50  80
HVR  49  32  54  36 /  20  30  40  50
LWT  45  30  50  33 /  40  50  60  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT today Beaverhead...
Gallatin...Madison.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Apr 25, 1:20 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
120 PM MDT TUE APR 25 2017

MTZ012-049-252000-
Cascade-Eastern Teton-
120 PM MDT TUE APR 25 2017

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES...

At 119 PM MDT, radar indicated several thunderstorms were located
along a line extending from 7 miles west of Dutton to 11 miles
southwest of Cascade. Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cascade, Dutton, Fort  Shaw, Fort Shaw, Power, Tower Rock State Park,
Collins, Ulm, Vaughn, First Peoples Buffalo Jump State Park, Simms
and Sun River.

LAT...LON 4703 11137 4705 11176 4714 11178 4714 11187
      4716 11192 4792 11198 4796 11144
TIME...MOT...LOC 1919Z 271DEG 16KT 4786 11188 4713 11185

mpj
Local storm report, Apr 25, 2:21 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT TUE APR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             HEART BUTTE             48.29N 112.83W
04/25/2017  E0.25 INCH       PONDERA            MT   PUBLIC

&&

KG
Special weather statement, Apr 25, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT TUE APR 25 2017

MTZ012-013-049-252045-
Chouteau-Cascade-Eastern Teton-
221 PM MDT TUE APR 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
TETON...WEST CENTRAL CHOUTEAU AND CENTRAL CASCADE COUNTIES...

At 218 PM MDT, radar indicated several thunderstorms were located
along a line extending from near Power to 12 miles southeast of
Cascade. Movement was east at 20 mph.

Locally heavy rain, winds in excess of 30 mph and pea size hail are
possible with these storms.

Locations impacted include...
Great Falls, Malmstrom Air Force Base, Eden, Vaughn, First Peoples
Buffalo Jump State Park and Ulm.

This also includes the following highways...
 interstate 15 between mile markers 260 and 311.
 highway 87 between mile markers 4 and 10.
 highway 89 between mile markers 90 and 7.

LAT...LON 4791 11123 4709 11115 4702 11116 4705 11163
      4782 11172
TIME...MOT...LOC 2018Z 266DEG 16KT 4776 11163 4713 11156

mpj

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:22 PM MDTSpecial Weather StatementTFXTeton38 min
Apr 24, 7:38 PM MDTSpecial Weather StatementTFXChouteau22 min
Apr 25, 1:20 PM MDTSpecial Weather StatementTFXCascade40 min
Apr 25, 2:44 PM MDTSpecial Weather StatementTFXPondera31 min
Apr 25, 2:55 PM MDTSpecial Weather StatementTFXCascade65 min
Apr 25, 3:17 PM MDTSpecial Weather StatementTFXPondera58 min
Apr 25, 3:53 PM MDTSpecial Weather StatementTFXTeton37 min
Apr 25, 4:42 PM MDTSpecial Weather StatementTFXTeton48 min
Apr 25, 5:25 PM MDTSpecial Weather StatementTFX50 min
Apr 25, 5:34 PM MDTSpecial Weather StatementTFXCascade41 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.